Most owners of a dog with allergies – either seasonal, food, or environmental – are all too familiar with the redness, itching, and discomfort that our dogs can experience during a flare-up.
To ease our dogs’ discomfort and allergy symptoms, many veterinarians are recommending, even prescribing, certain human over-the-counter antihistimines as a safe, effective treatment for our dog’s itch and redness.
However, many pet parents are making a grave mistake when purchasing these medications.
More and more antihistimines on store shelves today, marketed to humans, contain ingredients in addition to just the antihistimines. In an effort to create a one-pill solution to human allergy symptoms, drug manufacturers are adding decongestants into the mix. These decongestants, when given to a dog produce serious, often deadly side effects including increased heart rate, respiratory problems to hyperexcitability with muscle tremors, seizures, and hyperactivity. Vomiting, dilated pupils, increased body temperature, disorientation, heart rhythm abnormalities, even retinal detachment and blindness in some cases.
While it is perfectly safe, upon your veterinarian’s recommendation and dosage, to treat a dog’s allergies with over-the-counter antihistimines, certain brands containing a decongestant or other medication must be avoided.
To be safe, choose the following brands when shopping for your dogs:
Benadryl, Tavist, Claritin, Chlortrimeton, or an off-brand equivalent.
However, be certain that the brand you choose ONLY contains an antihistimine and NOT a decongestant. Specific brands to avoid are:
Contac, Actifed, Sudafed, Tavist-D, Claritin-D, or any other brand antihistimine with “D” added to the name, indicating that a decongestant has been added. Many times a “D” will be added to the name to indicate the medicine includes a decongestant, but read your labels very carefully before dispensing any OTC pills to your pets, and do it only with your vet’s recommendation.
In any case, be sure to consult your veterinarian before administering any medications, particularly those designed for humans. If your dog ingests any OTC medication containing a decongestant, immediately seek out an emergency veterinarian.